Nervous System Problems Caused by Medicines

Many prescription and non-prescription medicines can cause symptoms related to the nervous system. A few examples are:

  • Antipsychotic medicines.
  • Medicines taken to control nausea.
  • Medicines used to treat Parkinson's disease, restless legs syndrome, and other nervous system problems.

Nervous system problems are often side effects or symptoms of overuse of prescription and non-prescription medicines. Almost every drug is capable of producing nervous system problems. Be sure to review a complete list of all your medicines, both prescription and non-prescription, with your doctor or pharmacist. Medicines can also interact with each other and cause problems.

Frequent use of non-prescription medicine to control a troublesome symptom should also be discussed with your doctor. Symptoms such as headaches, dizziness, or blurred vision may be a sign that further evaluation is needed.

ByHealthwise Staff
Primary Medical Reviewer William H. Blahd, Jr., MD, FACEP - Emergency Medicine
Adam Husney, MD - Family Medicine
Kathleen Romito, MD - Family Medicine
Specialist Medical Reviewer H. Michael O'Connor, MD, MMEd, FRCPC - Emergency Medicine

Current as ofNovember 20, 2017

Is it an emergency?

If you or someone in your care has chest pains, difficulty breathing, or severe bleeding, it could be a life-threatening emergency. Call 9-1-1 or the local emergency number immediately.
If you are concerned about a possible poisoning or exposure to a toxic substance, call Poison Control now at 1-800-567-8911.

Thanks to our partners and endorsers: